ISLAMABAD: A team from United States Pharmacopoeia (USP) has started training staff who will work on pharmacovigilance development in Pakistan.
Pharmacovigilance is the practice of monitoring the side effects of licenced drugs.
The team will also train a focal person each from Shaukat Khanum Hospital, Shifa International and Agha Khan University in order to develop a pharmacovigilance centre in the Drug Regulatory Authority of Pakistan (Drap).
The first target is to gain full membership of the WHO pharmacovigilance centre in Uppsala, Sweden.
Drap had last year established the National Pharmacovigilance Centre (NPC) to get data on the side effects of medicines used in Pakistan. The authority also demanded pharmaceutical companies to submit their data on the side effects of medicines and doctors, pharmacists and patients were requested to give input on a link provided on the Drap website.
Drap to develop pharmacovigilance centre to get data on side effects of medicines used in Pakistan
The NPC was established after receiving reports that some medicines manufactured in USA had good results for heart patients in the USA but their import was stopped due to severe side effects in patients in African countries.
According to a statement issued on Monday, Drap CEO Sheikh Akhtar Hussain said that the authority accords highest priority to the access to high quality, safe and affordable goods.
He said a pharmacovigilance section has been developed and that reporting online forms and guidelines and rules are being developed in order to provide legal cover.
He urged participants of a seminar to make best use of the opportunity to be trained by international experts including Dr Souly Phanouvong and Dr Rachida Soulaymani.
Dr. Souly Phanouvong, Dr. Rachida Soulaymani and Mr. Khalid Saeed Bukhari from USP emphasised that pharmacovigilance is a science which needs a lot of training to detect and assess adverse affects and that this is just a beginning.
Highlighting the importance of the science, Mr Saeed said the incident at the Punjab Institute of Cardiology in Dec 2011 when 200 people had died and around 1,000 had become seriously ill after taking contaminated Tyno Cough Syrup would have been stopped at an early stage.
Patients who had taken the medicine had started bleeding from the mouth and strange marks had appeared on their skin. Their white blood cells and platelets had also dropped. WHO experts had played a crucial role in the investigation.
Published in Dawn, May 8th, 2018
Dear visitor, the comments section is undergoing an overhaul and will return soon.